Alert archive / Massachusetts / Wind Advisories in 2023

Wind Advisory 10, NWS Boston/Norton, MA

October 20, 2023Barnstable County, Dukes County, Nantucket County, Massachusetts; Washington County, Rhode Island

NWS Boston/Norton, MA issued this wind advisory at Oct 20, 2023, 3:37 PM EDT for Barnstable County, Dukes County, Nantucket County, Massachusetts; Washington County, Rhode Island. It took effect at Oct 21, 2023, 4:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2023, 3:37 PM EDT (19:37 UTC)
In effect from
Oct 21, 2023, 4:00 PM EDT
Expired
Oct 22, 2023, 6:00 AM EDT
In force
14 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA, Washington County, RI

The radar

The Boston radar (KBOX), 70 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS71 KBOX 201937
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
337 PM EDT Fri Oct 20 2023

MAZ024-210845-
/O.NEW.KBOX.WI.Y.0010.231021T2100Z-231022T1800Z/
Nantucket MA-
Including the city of Nantucket
337 PM EDT Fri Oct 20 2023

...WIND ADVISORY IN EFFECT FROM 5 PM SATURDAY TO 2 PM EDT
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Nantucket County.

* WHEN...From 5 PM Saturday to 2 PM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS... Downed trees may lead to scattered power
  outages and minor damage to structures. The wind advisory may be
  expanded to include places like Cape Cod, Martha's Vineyard, and
  the Worcester Hills where winds are currently forecast just 
  below advisory criteria in further updates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
3 follow-up statements
083 
WWUS71 KBOX 210712
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
312 AM EDT Sat Oct 21 2023

MAZ023-RIZ008-212015-
/O.EXB.KBOX.WI.Y.0010.231021T2000Z-231022T1200Z/
Dukes MA-Block Island RI-
Including the cities of Vineyard Haven and New Shoreham
312 AM EDT Sat Oct 21 2023

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EDT
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Massachusetts, Dukes County. In Rhode Island, Block 
  Island.

* WHEN...From 4 PM this afternoon to 8 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MAZ022-212015-
/O.EXB.KBOX.WI.Y.0010.231021T2200Z-231022T1200Z/
Barnstable MA-
Including the cities of Chatham, Falmouth, and Provincetown
312 AM EDT Sat Oct 21 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EDT
SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Barnstable County.

* WHEN...From 6 PM this evening to 8 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MAZ024-212015-
/O.EXT.KBOX.WI.Y.0010.231021T2000Z-231022T1200Z/
Nantucket MA-
Including the city of Nantucket
312 AM EDT Sat Oct 21 2023

...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM
EDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Nantucket County.

* WHEN...From 4 PM this afternoon to 8 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
080 
WWUS71 KBOX 211853
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
253 PM EDT Sat Oct 21 2023

MAZ023-024-RIZ008-221100-
/O.CON.KBOX.WI.Y.0010.231021T2000Z-231022T1200Z/
Dukes MA-Nantucket MA-Block Island RI-
Including the cities of Vineyard Haven, Nantucket, 
and New Shoreham
253 PM EDT Sat Oct 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In Massachusetts, Dukes and Nantucket Counties. In 
  Rhode Island, Block Island.

* WHEN...Until 8 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MAZ022-221100-
/O.CON.KBOX.WI.Y.0010.231021T2200Z-231022T1200Z/
Barnstable MA-
Including the cities of Chatham, Falmouth, and Provincetown
253 PM EDT Sat Oct 21 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 8 AM
EDT SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Barnstable County.

* WHEN...From 6 PM this evening to 8 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
214 
WWUS71 KBOX 220602
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
202 AM EDT Sun Oct 22 2023

MAZ022-220715-
/O.CAN.KBOX.WI.Y.0010.000000T0000Z-231022T1200Z/
Barnstable MA-
Including the cities of Chatham, Falmouth, and Provincetown
202 AM EDT Sun Oct 22 2023

...WIND ADVISORY IS CANCELLED...

$$

MAZ023-024-RIZ008-221000-
/O.EXT.KBOX.WI.Y.0010.000000T0000Z-231022T1000Z/
Dukes MA-Nantucket MA-Block Island RI-
Including the cities of Vineyard Haven, Nantucket, 
and New Shoreham
202 AM EDT Sun Oct 22 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...In Massachusetts, Dukes and Nantucket Counties. In 
  Rhode Island, Block Island.

* WHEN...Until 6 AM EDT early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Oct 20, 1:54 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 20, 1:54 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
154 PM EDT Fri Oct 20 2023

.SYNOPSIS...
Showers will be moving across the region today, but mainly focused
across western New England with mostly dry conditions in eastern MA.
More widespread rain and isolated thunder is expected tonight into
Saturday as a strengthening coastal low tracks northeast from the
mid-Atlantic into the Gulf of Maine. Winds increase Saturday night
and Sunday behind the departing low, but overall, a much drier day
Sunday before dry and seasonably mild conditions set up for next
work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
9 AM Update...

Patchy dense fog has persisted this morning, especially along
the I495 corridor near Worcester and south into northern Rhode
Island. Given the mid to low cloud deck, the late October sun
angle, and the fact that fog was not able to dissipate until
after 15Z yesterday morning, thinking that this fog may be with
us for the better part of the morning, eventually dissipating as
light rain showers push into the region.

Otherwise, shower activity has already spread into Connecticut
and western MA, with the expectation that these regions will see
the most shower activity through the day today. With that said,
a few streams of moisture will bring light shower activity to
eastern MA and RI over the next few hours if returns on radar
can overcome mid level dry air.

7am update...

Showers are on our doorstep this morning, moving into western
CT/MA. This is the area that should see the bulk of the showers
this morning/early afternoon before moisture expands east.
Forecast is on track.

Previous discussion...

Amplifying mid level trough moves slowly east through the Gt Lakes
with deep southerly flow bringing higher PWAT plume northward into
SNE. The increasing moisture coupled with a modest low level jet
will bring scattered to numerous showers today, focused mainly
across western MA/CT where deepest moisture and best forcing are
located. Looking like a wet day in western MA/CT. Scattered showers
are possible this morning across the rest of the interior as the
leading edge of this higher moisture moves in, but mainly dry
conditions are expected across much of eastern and SE MA where a
pocket of low-mid level drying develops this afternoon. Can't rule
out a brief showers here this morning, but mainly dry this
afternoon. There is some elevated instability in western New Eng
this afternoon so can't rule out an isolated t-storm along with
heavy downpours. It will be a mild day with highs reaching the mid
60s, with upper 60s possible in SE MA. Cooler upper 50s in the
Berkshires where axis of showers will be focused.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight and Saturday...

High amplitude mid level trough takes on negative tilt as it
rotates through New Eng late tonight and Sat. In response a
coastal low will undergo rapid deepening as it lifts NE into the
Gulf of Maine by late Sat. This is a dynamic system with strong
large scale forcing developing which will bring widespread
showers and isolated t-storms and locally heavy rainfall given
the marginal elevated instability. Bulk of the showers through
this evening will remain focused in western New Eng before
shifting east into eastern New Eng late tonight into Sat as the
neg tilt trough moves east. The heaviest rainfall will be
focused in the Berkshires as low level SE flow will provide some
upslope enhancement. Total rainfall up to 2-3 inches is
possible here but this rainfall is occurring over 2 days so not
expecting much flood concerns other than some minor/nuisance
street flooding. Elsewhere, rainfall of 0.50-1.50 inches is
expected, highest amounts across interior MA into western CT.

As the low pres lifts NE from Cape Cod into the Gulf of Maine,
expect improving conditions with rain tapering off across
portions of western MA into CT Sat afternoon as mid level
drying moves in from the SW. However, rain will persist most of
the day across northern and NE MA within the southern edge of
the comma head. Winds will shift to W-NW Sat afternoon behind
the departing low with strong wind gusts developing over the
Islands late in the day which will expand to rest of SNE Sat
night. Temps Sat will reach the low/mid 60s, except upper 50s
over the higher terrain.

Tides... Stevens Institute in indicating a 1.5-2 ft storm surge
for the late Sat high tide and has minor flooding at Nantucket.
However, winds will be shifting to W by that time which is
unfavorable for coastal flooding at Nantucket, and surge will
be decreasing after the wind shift, so we are not overly
concerned with the coastal flood risk.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Showers become much more isolated Saturday night and Sunday

* Gusty winds Saturday night and Sunday, tapering off on Monday.

* Drier and cooler weather to start next week with widespread frost
  possible Tuesday morning before a warm-up mid week.

The bulk of the rain falls before 8PM on Saturday as all the
guidance has come into agreement that by then a dry slot is pulled
into the region on WNW winds; on the backside of the low PWATs drop
from 1+inches to near a half inch Saturday night into Sunday morning
and rain will taper off. However, a final shortwave rotates around
the base of the trough Sunday afternoon increasing moisture in the
column and likely bringing the return of isolated to scattered light
showers to much of the region beneath a cold pool and cyclonic flow.
Even so, it won't be a washout. The second thing to note about
Saturday night and Sunday concerns increasing winds on the backside
of the low. As drier WNW winds kick in Saturday night Bufkit
soundings indicate the boundary layer mixing up to 900 mb and
bringing down some of the 30-40 kt low level jet. All indications
are that for the vast majority of the region this will be a non-
event with winds gusting 25 to 35 mph. However, a Gale Watch has
been issued for our waters where gusts as high as 40 kts are
possible. Brief wind advisory level gusts are possible on Nantucket
where the NBM is indicating a ~50% chance of gusts to 41kts.
Temperatures will feel a bit cooler on Sunday as a colder airmass
moves overhead on NW flow; highs topping out in the 50s for most and
upper 40s in the high terrain.

Beyond the weekend a pattern flip is in store when a large surface
high pressure and mid level ridge arrive through at least Wednesday.
Ahead of this ridging and beneath high pressure/clear skies we'll
see our coldest night of the forecast Monday night/Tuesday morning
when a widespread frost is possible. While ensemble probabilities of
subfreezing lows in the high terrain have lessened with a moderation
in predicted cold over the last 24 hours, we still expect widespread
lows in the mid to upper 30s in the interior. This, ahead of a
return to much milder weather for mid week under that mid level
ridge. Ensemble guidance is even showing a non-zero (though,
admittedly low) chance of some 70F readings by Wednesday. Stay
tuned.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF update...

Through Tonight... moderate confidence in both timing and trends

VFR with periods of IFR/MVFR for most terminals through the
early evening before cigs degrade to MVFR/IFR by sunrise
tomorrow. Scattered showers overnight, with greatest intensity
and coverage remaining across western MA and CT. A few rumbles
of thunder possible. E/SE winds generally 5 to 10 kt with
occasional gusts to 15kt possible along the coast.

Saturday... high confidence

Widespread rain with isolated embedded thunder through mid
afternoon before rain begins to dissipate from southwest to
northeast as strong low pressure pulls northward into the Gulf
of Maine. IFR/LIFR for all terminals until close to 00Z when
some improvement to MVFR is possible. SE winds shift to the W/NW
and strengthen considerably, especially across the islands,
where winds could gust to as high as 30 kt by 00Z.

Saturday night... high confidence in trends, moderate in timing

Continued drying trend as ceilings improve to generally
MVFR/VFR. Very gusty winds, up to 40kt across the islands and
high terrain of central MA. Scattered showers possible,
especially north of the MA Turnpike.

KBOS Terminal...Moderate confidence in TAF. Variable conditions
with periods of VFR/IFR through this evening. IFR to LIFR for
Saturday with widespread rains. SE winds near 10kt in the
morning will begin to gust from the W/NW 20-25kt by sunset, with
higher gusts expected by early Sunday morning.

KBDL Terminal...Moderate confidence in TAF. Generally MVFR with
periods of IFR and VFR through this evening. LIFR to IFR
tomorrow with widespread rain. SE winds become W/NW gusting to
20kt by Saturday night.

Outlook /Saturday Night through Tuesday/...

Saturday: Mainly IFR, with areas MVFR possible. Windy with
local gusts up to 30 kt. RA, isolated TSRA.

Saturday Night: Mainly VFR, with local MVFR possible. Windy
with gusts up to 35 kt. Chance SHRA.

Sunday: Mainly VFR, with areas MVFR possible. Windy with gusts
up to 35 kt. Chance SHRA.

Sunday Night: Mainly VFR, with areas MVFR possible. Windy with
gusts up to 35 kt. Slight chance SHRA.

Monday: VFR. Breezy.

Monday Night through Tuesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence through Saturday.

Southerly winds this morning become more SE this afternoon into
Saturday morning with speeds 10-20 kt. Then increasing and shifting
winds to W Sat afternoon over the south coastal waters where gusts
expected to increase to 35-40 kt late Sat into Sat night. Gale
watches have been issued for the south coastal waters and gales may
need to be expanded across eastern MA waters Sat night. Vsbys
reduced in rain and fog tonight into Sat. Isolated t-storms
possible.

Outlook /Saturday Night through Tuesday/...

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas up to 5 ft. Rain likely, isolated thunderstorms.
Local visibility 1 to 3 nm.

Saturday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Rough seas up to 11 ft. Chance of rain showers.
Local visibility 1 to 3 nm.

Sunday: Strong winds with gusts up to 40 kt. Rough seas up to
11 ft. Chance of rain showers.

Sunday Night: Strong winds with gusts up to 35 kt. Areas of
rough seas. Chance of rain showers.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Local rough seas.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from Saturday afternoon through Sunday morning for
     ANZ232>235-237.
     Gale Watch from Saturday evening through Sunday morning for
     ANZ254.
     Gale Watch from Saturday afternoon through Sunday afternoon
     for ANZ255-256.

&&

SYNOPSIS...KJC/BW
NEAR TERM...KJC/BW/KS
SHORT TERM...KJC
LONG TERM...BW
AVIATION...KJC/BW/KS
MARINE...KJC/BW

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 2:46 AM EDTGale WatchBOX24 hr

Nearby

Wind Advisories in Massachusetts, 2023Wind Advisories in Rhode Island, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.